Quantcast

Persistence of hyperprolactinemia after treatment of primary hypothyroidism and withdrawal of long term use of estrogen: are the tuberoinfundibular dopaminergic neurons permanently lesioned?

Research paper by Luiz Augusto LA Casulari, Fábio F Celotti, Luciana A LA Naves, Lucília L Domingues, Carla C Papadia

Indexed on: 18 Mar '06Published on: 18 Mar '06Published in: Arquivos brasileiros de endocrinologia e metabologia



Abstract

Long term use of high doses of estrogen and the presence of chronic hyperprolactinemia may, at least in the rat, provoke lesions in the tuberoinfundibular dopaminergic (TIDA) neurons responsible for the control of prolactin (Prl) secretion. This occurrence, which is not yet well documented in humans, may have taken place in a patient on chronic oral hormonal contraceptive (OC) treatment who was seen for primary hypothyroidism, hyperprolactinemia and a pituitary mass. After thyroid hormone replacement, OC withdrawn and bromocriptine treatment, this patient could not maintain normal Prl levels, unless continuously treated with a dopaminergic agonist even when MRI was indicative of a normal situation. Function of TIDA neurons was investigated by TRH test (200 microg IV) performed before and after treatment with 25 mg carbidopa plus 250 mg L-dopa every 4 hours for one day. Basal TSH was normal (3.9 microU/mL) whereas basal Prl was high (67.5 ng/mL); both TSH and Prl levels appropriately increased after TRH: peaks 31.8 microU/mL and 157.8 ng/mL, respectively. After treatment with carbidopa/L-dopa, basal TSH (1.6 microU/mL) and Prl (34 ng/mL) decreased and the response to TRH was partially blocked (10.3 microU/mL and 61 ng/mL, respectively). In spite of a normal response, we discuss the possibility that the persistence of hyperprolactinemia is due to lesion of the TIDA neurons produced by the long term use of high doses of estrogens and by the presence of chronic hyperprolactinemia.